Jump to content

Photo

I Seem To Have Lost My Period......recovering From Birth Control

hormones birth control acne period health low glycemic

6 replies to this topic

#1 AnnaMoyer

AnnaMoyer

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Gender:Female
  • Location:NRW, Germany
  • Joined: 17-April 10

Posted 27 April 2012 - 01:25 PM

So, like the title implies I have lost my period and can't seem to get it back. Ladies, please read. Gentlemen, proceed with caution.

Now before anyone suggests this, let me be clear: I am NOT pregnant. This is impossible, as I am not sexually active.

Anyways, because I got acne at a young age, I was put on birth control at age 13 so that I could undergo a course of Acutane. (insert acne history, acutane didn't work, blah, blah, blah). I think that my body never got the chance to straighten out hormonally because I've been on birth control for such a large portion of my life. There was a 10 month stretch of time (age 17) when I was not on the pill because I was living abroad and didn't want to deal with the hassle of getting a prescription. During that time I got my period twice.

Currently, I am no longer on birth control (age 20). I stopped during Christmas break, when I had my last period, and I haven't had one since. As a result, my acne has been getting ever so slightly but steadily worse. I've also been exhausted and cranky. And as weird as it sounds, I just don't feel girly/pretty anymore.

Has anyone else had this sort of issue coming off the pill? Has any one bounced back from this sort of hormonal imbalance?

For those that are interested or know more than I do, here's a little more back ground:

Women in my family seem to be prone to hormonal problems. One of my sisters had ovarian cancer and lost an ovary. Another of my sisters had her ovary explode (yes, this did happen). And my other sister has had fertility problems. All of us have been on birth control for most of our life and have used acutane. Unfortunately, my family's primary physician and gynocologist always just suggest we stay on birth control to keep our hormones in check, but I don't want to keep using it if it may be covering up a problem. What's more, I want to sort this out so that I can have kids in the future.

I might also add, that I am eating healthier than I have in my entire life (low glycemic, not prosessed, high fat, no added sugar or artificial sweeteners)

#2 alternativista

alternativista

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 11,543
    Likes: 1,108
About Me
  • Gender:Female
  • Location:Houston, TX
  • Joined: 13-February 07

Posted 27 April 2012 - 02:18 PM

Are you underweight?

You probably should give it more time before worrying. And maybe do whatever you can to support healthy pituitary, adrenal and thyroid function, hormone production, etc?

Have you gotten your hormone levels checked?

Do you have absolutely no menstrual related symptoms? cramps? bloating, endometrium discharge? And some people can tell when they ovulate.

#3 ClearDreaming

ClearDreaming

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 364
    Likes: 49
About Me
  • Gender:Female
  • Joined: 11-March 12

Posted 27 April 2012 - 05:03 PM

I have been on hormone contraceptives for a large portion of my life due to period cramping so bad I used to faint/throw up/ etc.

Do you know what hormone contraceptive you were on? It seems unlikely if your skin was ok on it that it was a progesterone based one, however I have heard these can stop your periods for a good time after you stop taking them. I only took a contraceptive like this for 2 months and my period after was 2 weeks late (and this never happens, you could base a calendar on them even when I'm off BC).

In addition to this on the combined pill, which I was on for 5/6 years, when I came off it it took about 6 months for my hormone levels to appear to drop back down to normal, and the side effects I had started getting near the end to go away. At the end of the day, it must simply take your body time to settle them and work out a regular rhythm. Like I said I have never had irregular periods before this, and period pain isn't caused by a hormone per say, so it seems reasonable that this was not my hormones fluctuating on their own.

Like the poster above also said, low weight, or even a particularly high weight, can stop your periods, as well as nutritional issues.

You also say you are not sexually active, but it isn't clear if you mean now, or never. If it's simply the first it is possible you have picked up an STD that is only now presenting symptoms. Even if this isnt the case I would make a clear and concise list of symptoms/events (possibly keep a diary over 3 months) and present them to a Dr, as like you have said, fertility issues are not something you want to risk.

#4 AnnaMoyer

AnnaMoyer

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 1
About Me
  • Gender:Female
  • Location:NRW, Germany
  • Joined: 17-April 10

Posted 27 April 2012 - 08:28 PM

Thanks for the feedback.

Yes, I am underweight, so that may be a contributing factor. As for other symptoms, I have been getting cramps and felt different emotionally, though it's hard to explain. I've switched birth control brands a few times over the years, the most recent being a generic of Kariva (Azurette) which I think may have been a combination type.

I might try getting my hormone levels checked, but my doctor has been less than helpful and thinks I should go back on the pill, because it will prevent cysts and as a young woman I obviously MUST be having sex (20 year old virgin?)

Should I just wait it out?

@Alternativista: I'm pretty good about general health, and have read many of your posts, but what is specifically good for pituitary, thyroid and adrenal function? And general hormone production? Could you give me some starter ideas to research?

#5 FSAS

FSAS

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 524
    Likes: 13
About Me
  • Gender:Female
  • Location:Melbourne, VIC
  • Joined: 28-November 10

Posted 27 April 2012 - 10:52 PM

Thanks for the feedback.

Yes, I am underweight, so that may be a contributing factor. As for other symptoms, I have been getting cramps and felt different emotionally, though it's hard to explain. I've switched birth control brands a few times over the years, the most recent being a generic of Kariva (Azurette) which I think may have been a combination type.

I might try getting my hormone levels checked, but my doctor has been less than helpful and thinks I should go back on the pill, because it will prevent cysts and as a young woman I obviously MUST be having sex (20 year old virgin?)

Should I just wait it out?

@Alternativista: I'm pretty good about general health, and have read many of your posts, but what is specifically good for pituitary, thyroid and adrenal function? And general hormone production? Could you give me some starter ideas to research?


sorry to butt in, but i didnt know the pill prevented cysts?

#6 ClearDreaming

ClearDreaming

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 364
    Likes: 49
About Me
  • Gender:Female
  • Joined: 11-March 12

Posted 28 April 2012 - 05:48 AM

Hmm, I'd question the cysts thing too. It's different for everyone obviously, and if you've had luck with it before then ace! But I was on Yasmin and it actually gave me cysts, really deep ones. The rest of my skin was much clearer, but they hurt.

If your Dr is being unhelpful you may want to ask for a second opinion. I find that Drs are more helpful if you level with them a bit, like 'I understand where your coming from but my fertility really worries me, and I just want to get it all checked, because it worries me...' etc

I came off the pill due to a history of breast cancer, which I was advised to by a previous Dr, and my Dr now said she wouldnt have thought it was necessary, but if I was worried she understood and she would help me find something else. I guess you just have to keep pushing. Good luck!

#7 Peony7

Peony7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 188
    Gallery Images: 9
    Likes: 11
About Me
  • Gender:Female
  • Location:UK
  • Interests:Music, cats, fashion, making clothes, makeup, Twin Peaks, Dr Who, video games
  • Joined: 29-May 11

Posted 28 April 2012 - 07:00 AM

I took Dianette/Yasmin for a total of 14 years. After I stopped taking the pill I think it took about 6 months for my body and skin to settle out to what it is now. It got worse before it got better. I remember it being very itchy and inflamed. But I don't consider where I am now as normal and it seems like I may have some sort of reproductive problem which I suspect was always there and taking the pill just helped deal with the symptoms. So, you need to think about that - you can go back on the pill but the problems might still be there if you get to my age and want to come off it to try and conceive. In hindsight I wish I had pushed my Drs on the issue earlier.

As far as your periods go it could be weight, it could be something like PCOS, but it sounds like you have family history of ovarian problems so best to get this checked out now; don't let them shoe you away. Take an older woman with you if your Dr is dismissive.

Once you are better informed as to what the problem is you can make a decision on whether to take the pill.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users